Is it true that blood pressure lowering medications and cholesterol lowering drugs affect muscular condition and cause fatigue?

1 answer | Last updated: Sep 26, 2016
Boubi asked...

Is it true that BP lowering medications (beta blockers) and cholesterol lowering drugs (statins)affect the muscular condition and cause extra fatigue ???


Expert Answers

Beta blockers: Beta blockers lower your blood pressure by slowing your heart rate. The slower heart rate can cause fatigue in some patients.

Statins: Statins help lower the production of cholesterol. Part of this process can affect the production of other compounds that affect how your muscles work. This can manifest as muscle weakness or other muscle related issues for some people. Different conditions can place you at higher risk; for example, age>80, kidney problems, and others. Most patients do not experience this side effect, but it has been seen in up to 5% of patients (5 in 100 people taking the medication). Your statin dose can affect the likelihood of having this issue as well.

Hope this helps.